Alert archive / Vermont / Wind Advisories in 2022

Wind Advisory 2, NWS Burlington, VT

February 15, 2022Clinton County, Franklin County, New York; Chittenden County, Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this wind advisory at Feb 15, 2022, 2:46 AM EST for Clinton County, Franklin County, New York; Chittenden County, Franklin County, Grand Isle County, Vermont. It took effect at Feb 16, 2022, 10:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2022, 2:46 AM EST (07:46 UTC)
In effect from
Feb 16, 2022, 10:00 AM EST
Expired
Feb 16, 2022, 6:42 PM EST
In force
9 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 30 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.8 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WWUS71 KBTV 150746
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
246 AM EST Tue Feb 15 2022

NYZ027-028-030-031-VTZ001-002-005-016-152100-
/O.NEW.KBTV.WI.Y.0002.220216T1500Z-220217T0300Z/
Northern Franklin-Eastern Clinton-Southern Franklin-
Western Clinton-Grand Isle-Western Franklin-Western Chittenden-
Eastern Franklin-
Including the cities of Malone, Plattsburgh, Saranac Lake, 
Tupper Lake, Dannemora, Alburgh, South Hero, St. Albans, 
Burlington, Enosburg Falls, and Richford
246 AM EST Tue Feb 15 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM EST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts 45 to 55 mph 
  expected.

* WHERE...In Vermont, Grand Isle, Franklin, and Western Chittenden
  Counties. In New York, Franklin and Clinton.

* WHEN...From 10 AM to 10 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will occur between Noon
  and 6 PM on Wednesday. These strong winds may produce
  significant ice movement on Lake Champlain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
228 
WWUS71 KBTV 152025
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
325 PM EST Tue Feb 15 2022

NYZ027-028-030-031-VTZ001-002-005-016-161000-
/O.CON.KBTV.WI.Y.0002.220216T1500Z-220217T0300Z/
Northern Franklin-Eastern Clinton-Southern Franklin-
Western Clinton-Grand Isle-Western Franklin-Western Chittenden-
Eastern Franklin-
Including the cities of Malone, Plattsburgh, Saranac Lake, 
Tupper Lake, Dannemora, Alburgh, South Hero, St. Albans, 
Burlington, Enosburg Falls, and Richford
325 PM EST Tue Feb 15 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM EST
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts 45 to 55 mph 
  expected.

* WHERE...In Vermont, Grand Isle, Franklin, and Western 
  Chittenden Counties. In New York, Franklin and Clinton.

* WHEN...From 10 AM to 10 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will occur between 
  Noon and 6 PM on Wednesday. These strong winds may produce 
  significant ice movement on Lake Champlain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
851 
WWUS71 KBTV 160744
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
244 AM EST Wed Feb 16 2022

NYZ027-028-030-031-VTZ001-002-005-016-162100-
/O.CON.KBTV.WI.Y.0002.220216T1500Z-220217T0300Z/
Northern Franklin-Eastern Clinton-Southern Franklin-
Western Clinton-Grand Isle-Western Franklin-Western Chittenden-
Eastern Franklin-
Including the cities of Malone, Plattsburgh, Saranac Lake, 
Tupper Lake, Dannemora, Alburgh, South Hero, St. Albans, 
Burlington, Enosburg Falls, and Richford
244 AM EST Wed Feb 16 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 PM EST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts 45 to 55 mph 
  expected.

* WHERE...In Vermont, Grand Isle, Franklin, and Western 
  Chittenden Counties. In New York, Franklin and Clinton.

* WHEN...From 10 AM to 10 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will occur between Noon
  and 6 PM today. These strong winds may produce significant ice 
  movement on Lake Champlain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
905 
WWUS71 KBTV 161520
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
1020 AM EST Wed Feb 16 2022

VTZ001-002-005-170300-
/O.UPG.KBTV.WI.Y.0002.000000T0000Z-220217T0300Z/
/O.NEW.KBTV.HW.W.0001.220216T1520Z-220217T0300Z/
Grand Isle-Western Franklin-Western Chittenden-
Including the cities of Alburgh, South Hero, St. Albans, 
and Burlington
1020 AM EST Wed Feb 16 2022

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Grand Isle, Western Franklin and Western Chittenden 
  Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Sustained winds near 45 mph has been
  observed at Colchester Reef. The potential for highest wind 
  gusts across Western Franklin and Western Chittenden Counties 
  will be near the shoreline of Lake Champlain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NYZ027-028-030-031-VTZ016-170300-
/O.CON.KBTV.WI.Y.0002.000000T0000Z-220217T0300Z/
Northern Franklin-Eastern Clinton-Southern Franklin-
Western Clinton-Eastern Franklin-
Including the cities of Malone, Plattsburgh, Saranac Lake, 
Tupper Lake, Dannemora, Enosburg Falls, and Richford
1020 AM EST Wed Feb 16 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts 45 to 55 mph 
  expected.

* WHERE...In Vermont, Grand Isle, Franklin, and Western 
  Chittenden Counties. In New York, Franklin and Clinton.

* WHEN...From 10 AM to 10 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will occur between 
  Noon and 6 PM today. These strong winds may produce 
  significant ice movement on Lake Champlain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
638 
WWUS71 KBTV 162342
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
642 PM EST Wed Feb 16 2022

VTZ001-002-005-170045-
/O.CAN.KBTV.HW.W.0001.000000T0000Z-220217T0300Z/
Grand Isle-Western Franklin-Western Chittenden-
Including the cities of Alburgh, South Hero, St. Albans, 
and Burlington
642 PM EST Wed Feb 16 2022

...HIGH WIND WARNING IS CANCELLED...

The High Wind Warning for Grand Isle, western Franklin, and
western Chittenden counties in Vermont has been cancelled. The
threat for strong to damaging winds has come to an end. However
the winds will remain gusty tonight with south to southeast winds
at 15 to 25 mph and frequent gusts in the 30 to 40 mph range.

$$

NYZ027-028-030-031-VTZ016-170045-
/O.CAN.KBTV.WI.Y.0002.000000T0000Z-220217T0300Z/
Northern Franklin-Eastern Clinton-Southern Franklin-
Western Clinton-Eastern Franklin-
Including the cities of Malone, Plattsburgh, Saranac Lake, 
Tupper Lake, Dannemora, Enosburg Falls, and Richford
642 PM EST Wed Feb 16 2022

...WIND ADVISORY IS CANCELLED...

The Wind Advisory for Franklin and Clinton counties in New York
has been cancelled. The threat for strong to damaging winds has
ended, but expect gusty winds for the remainder of the night. Look
for south to southwest winds of 15 to 25 mph and frequent gusts in
the 30 to 40 mph range.

$$

Evenson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Feb 15, 12:56 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 15, 12:56 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1256 AM EST Tue Feb 15 2022

.SYNOPSIS...
Clear and quiet conditions this evening will give way to increasing
clouds and some scattered snow showers on Tuesday as a weak
disturbance passes through the region. A storm system will bring
significantly warmer temperatures and strong southerly winds to
the region Wednesday, followed by near record temperatures and
some rainfall on Thursday. A sharp cold front will move through
Thursday night, followed by rapidly falling temperatures Friday
morning with dry and seasonable weather returning for the
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1239 AM EST Tuesday...Tricky temperature forecast
overnight with very cold air mass in place but subtle warm air
advection just beginning. High and mid- level clouds are
spreading over the area, which will level off temperatures some
after initially plummeting in the northern Adirondacks for the
first part of the night. Already seeing temperatures rise a few
degrees at Saranac Lake from -14 at midnight to -10 as of 1 AM.

Previous Discussion... As an upper trough exits the region to
the east this afternoon, surface high pressure and a brief ridge
aloft will end any lingering light snow showers and provide
clearing skies and abating winds this evening. Expect temps to
rapidly fall off into the single digits above and below zero
through midnight, before mid/high clouds currently north of the
Great Lakes move in which will stabilize temperatures going
towards sunrise Tuesday. For Tuesday, increasing southwesterly
flow along with a weak shortwave passage in the northwesterly
flow aloft will provide both a reprieve of cold temperatures of
the past 2 days, but also chances for lake enhanced snow
showers. While temperatures will continue below normal, highs in
the mid teens to lower 20s are expected along with scattered
showers across northern New York in the morning, and Vermont
during the early afternoon. Accumulations should be rather
light, and limited to a dusting to an inch, so not expecting any
real impacts. Another brief period of clearing occurs behind
the shortwave passage Tuesday evening with similar departure and
arrival times of cloud cover to the evening before as our next
system approaches for Wednesday. As such, with temps aloft only
a couple of degrees warmer, we should see low temps range from
the single digit above to below zero a few outlier possible in
the lower teens below zero.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
As of 329 PM EST Monday...Wednesday's main story continues to be the
potential for southerly, channeled flow to produce areas of 45 to 50
mph south to southwesterly wind gusts in the Northern Champlain
Valley, and perhaps downslope near Malone, NY. Between 1045mb high
pressure just off the Maine Coast, and a sub-1000mb surface low in
the Hudson Bay, such pressure differences commonly produce such wind
gusts in the region. Forecast soundings corroborate the pattern with
the bottom of the mixed layer between 40 and 45 knots across various
guidance at BTV. The most likely time frame for these strongest
gusts about 10 AM through 7 PM, after which time the conditions for
mixing will become less favorable. Localized power outages will be
possible. We're nearly within the range of mesoscale guidance, which
will provide additional details. Barring anything significantly
different in their depiction of the depth of the mixed layer, a wind
advisory will likely be issues for the northern slopes of the
Adirondacks and portions of the Champlain Valley. Elsewhere wind
gusts of 30 to 40 mph are expected.

South winds will drive temperatures into the upper 30s to mid 40s.
Our hourly temperatures will not necessarily follow our typical
diurnal curve, with the daily max perhaps occurring closer to 7 or 8
PM. Overnight lows will not fall much, if at all, with 30s to near
40 across the area. Increased FGEN to our north will coincide with a
strengthening warm front, and some light precipitation will stream
from west to east along its axis. Based on forecast soundings, snow
levels will be near the summits, generally above 3500 ft agl. Thus,
no early event snow is anticipated for this period of rain coming in
Thursday into Thursday night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 329 PM EST Monday...A high amplitude ridge, along with phasing
northern stream and southern stream shortwave features across the
Plains will result in a period wet weather across the region. We'll
be positioned between the departing 1045mb high from Wednesday, and
Canadian high pressure building over the Northern Plains. This will
stall a thermal boundary near our area, before an intensifying area
of low pressure will track near the area. At times, this thermal
boundary may bisect the area, creating a complex forecast with the
St. Lawrence Valley perhaps colder than depicted in the current
forecast and southern Vermont perhaps getting some localized 60
readings. At least for Vermont, Burlington and Montpelier will
likely challenge daily record highs. Additionally, where this
boundary sets up will affect whether or not continued strong, gusty
winds impact the region. Along with the rain stabilizing boundary
layer conditions, mixing would be further mitigated, and have
indicated 25 to 35 mph gusts in the forecast, mainly over Vermont.

These temperatures and the amount of precipitation over the region
still raises some concerns over river ice break up from snowmelt and
rainfall contributions. While our streams remain below average,
along with our snow pack, our common trouble spots may see minor ice
jam flooding and other small creeks and streams may approach their
banks. Overall, the idea of 0.50"-1.00" of liquid, give or take a
quarter inch for terrain shadowing in the CPV or upslope
enhancement, still looks good. The low tracks off to our east early
Friday morning. Some snow possible on the back side as an additional
vort max and zone of deformation allows for a little precipitation
to linger overnight Thursday with some light accumulations possible,
mainly across northern New York. By Friday morning, temperatures
will rapidly decline. Flash freeze conditions will be possible, as
strong cold advection will be happening around the the morning
commute with a 10 degree temperature drop in about 3 hours over the
area.

Friday evening will be quiet, if a little on the cold side. Then on
Saturday, a clipper low will quickly slide east across the area on
Saturday. Conditions appear favorable for scattered snow showers,
with southerly flow ahead of a cold front bringing temperatures just
above the freezing mark for parts of North Country. So, we'll have
to see how much snow develops in association with the front for the
potential of another round of black ice formation. Once we're
through Saturday, the weather will take a reprieve from its
activity.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Through 06Z Wednesday...Predominantly VFR TAFs outside of some
brief MVFR conditions associated with a trough sinking through
the area today. Trough moves through starting around 11Z in the
Saint Lawrence Valley and finally exits to our south after 23Z.
Ceilings will briefly lower to 2500 to 3500 feet as the front
moves through, and some brief light snow showers are expected
with visibilities 3-6SM. Winds will be light and variable
through 12Z, becoming northwest around 5-10 knots during the
afternoon with some gusts up to 16 knots. Winds then become
light again after 00Z.

Outlook...

Wednesday: VFR. Windy with gusts to 35 kt. NO SIG WX.
Wednesday Night: Mainly VFR, with areas MVFR possible. Windy with
gusts to 35 kt. Slight chance SHRA.
Thursday: Mainly MVFR, with local VFR possible. Chance RA.
Thursday Night: Mainly MVFR, with areas IFR possible. Windy with
gusts to 30 kt. Definite RA, Definite SN.
Friday: Mainly VFR, with areas MVFR possible. Chance SHSN.
Friday Night: VFR. NO SIG WX.
Saturday: Mainly VFR, with local MVFR possible. Slight chance
SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Duell/Lahiff
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Duell
Hazardous weather outlook, Feb 14, 3:19 PM EST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
319 PM EST Mon Feb 14 2022

NYZ026>031-034-035-087-VTZ001>012-016>019-152030-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
319 PM EST Mon Feb 14 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty south to southwest winds between 40 and 50 mph are possible
Wednesday into Thursday, especially across the central and northern
Champlain Valley, as well as parts of northern New York. A few power
outages are possible, given the expected wind gusts.

Near record warm temperatures are anticipated on Thursday, which
combined with some rainfall and snow melt will cause sharp rises on
streams and rivers. As a result, minor ice jam related flooding is
possible late Thursday into Friday.

A strong cold front will sweeps across the North Country on Thursday
night. Temperatures are expected to fall quickly, resulting in rain
changing to snow and potential flash freeze conditions by Friday
morning.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2022Wind Advisories in New York, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.